You probably know all the steps you should take to protect your skin from the sun—stay indoors when the sun is strongest, cover up, seek shade and use sunscreen. But one thing you may not realize is that a lot of medications can make your skin extra-sensitive to the sun’s ultraviolet light.
When you’re taking certain medications and you are in the sun you could see reactions to skin that has been exposed, such as:
- Dark spots or patches
The timeframe when you might spot a photosensitive reaction can vary. “It can occur within minutes or after hours of exposure,” said Jayden Lee, PharmD, a clinical pharmacist with Banner Pharmacy Services in Phoenix, AZ.
What medications can trigger photosensitivity?
Many drugs you may take for common medical conditions can make you photosensitive (more sensitive to the sun). Some common ones include:
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- ACE (Angiotensin Converting Enzyme) inhibitors
- Angiotensin receptor blockers (ARBs)
- Calcium channel blockers
- Antiarrhythmic drugs
- Antithrombotic agents
- Statins and other anti-lipid drugs
- Antipsychotic drugs
- Antibacterial drugs
- Antineoplastic agents
- Hormonal contraceptives
- Acid-reducing agents
This list doesn’t include all the medications that can cause photosensitivity, so if you’re not sure about a medication, ask your doctor or pharmacist. If you are taking a drug that can cause a reaction to sun exposure, ask how you can protect your skin.
Other factors that increase your risk for sun sensitivity
Other factors can also increase your risk of sun reactions. “If you have an autoimmune condition such as lupus or use products applied to the skin containing retinol, glycolic acid or benzoyl peroxide, your risk is higher,” Dr. Lee said.
Living in an area with a high UV index or living at a high altitude also increases your risk since the sun’s UV radiation triggers reactions. You may also be at higher risk if you work with artificial sources of UV radiation such as germicidal lamps, welding arcs, high-power metal halide, tungsten halogen lamps, UV lasers, LEDs, sunlamps, sunbeds or phototherapy lamps.
It’s also possible for photosensitivity to occur from over-the-counter dietary supplements or herbal products. “We do not have enough data to know if these products can cause photosensitivity or not, but it is certainly possible,” Dr. Lee said. If you start taking a new over-the-counter supplement and notice a reaction to sunlight, talk to your doctor or pharmacist to see if there might be a connection.
How can you protect your skin from harmful reactions?
If you’re taking medication that can make your skin more sensitive to the sun, follow all the general recommendations for sun protection and preventing skin damage:
- Consider staying indoors between 10 a.m. and 4 p.m.
- When you are outside, try to stay under shade.
- Wear a wide-brimmed hat, sun-protective clothing and sunglasses to protect your eyes.
- Avoid indoor tanning.
- Apply sunscreen with an SPF of at least 30 on all exposed skin and reapply it every two hours. Use a water-resistant sunscreen if you’ll be sweating or going in the water. And choose a sunscreen that provides broad-spectrum protection. Broad-spectrum sunscreens protect your skin from two kinds of UV rays, UV A and UV B.
And remember, your skin is extra-sensitive to sunlight. You may need to prevent it from being exposed to the sun even if you’re only going to be outside for a short time, if it’s cloudy or if you’re traveling in a car.
The bottom line
Certain medications can make your skin sensitive to the sun. Be extra careful about exposure if you’re taking these drugs, so you reduce your risk of developing sunburn, rash or other symptoms.
If you have questions about the medications you are taking, speak with your health care provider or your pharmacist. To connect with a dermatologist who can help you take care of your skin, reach out to Banner Health.